Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Mobile, AL

June 24, 2020Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2020, 5:46 PM CDT for Okaloosa County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 5:46 PM CDT (22:46 UTC)
Expired
Jun 24, 2020, 6:15 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 62 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS54 KMOB 242246
SVRMOB
FLC091-242315-
/O.NEW.KMOB.SV.W.0182.200624T2246Z-200624T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
546 PM CDT Wed Jun 24 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  East central Okaloosa County in northwestern Florida...

* Until 615 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Valparaiso, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Okaloosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3053 8670 3070 8665 3079 8639 3058 8639
TIME...MOT...LOC 2246Z 265DEG 28KT 3062 8659 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
368 
WWUS54 KMOB 242304
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
604 PM CDT Wed Jun 24 2020

FLC091-242315-
/O.CON.KMOB.SV.W.0182.000000T0000Z-200624T2315Z/
Okaloosa FL-
604 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL OKALOOSA COUNTY...

At 604 PM CDT, a severe thunderstorm was located 8 miles southeast of
Crestview, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Okaloosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3055 8668 3070 8660 3079 8639 3058 8639
TIME...MOT...LOC 2304Z 247DEG 27KT 3066 8649 

HAIL...0.75IN
WIND...60MPH
 
$$
828 
WWUS54 KMOB 242311
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
611 PM CDT Wed Jun 24 2020

FLC091-242319-
/O.EXP.KMOB.SV.W.0182.000000T0000Z-200624T2315Z/
Okaloosa FL-
611 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OKALOOSA COUNTY
WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and will shortly be exiting the warned area. Therefore, the 
warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Florida.

LAT...LON 3055 8668 3070 8660 3079 8639 3058 8639
TIME...MOT...LOC 2309Z 265DEG 28KT 3066 8645 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:52 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 24, 3:52 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
352 PM CDT Wed Jun 24 2020

.NEAR TERM UPDATE /Now Through Thursday/...Upper level shortwave energy will
move through an upper trough stretching south over the Lower
Mississippi River Valley through the Near Term. The first batch
moves across the Southeast this afternoon into tonight, with the
next round expected later tonight through Thursday. A low level
ridge is stretching west over the northern Gulf, creating deep southerly
low level flow and keeping moisture levels high. Precipitable h20
values reported from the KLIX and KJAN upper air sites ranged from
1.8" to 2.1", well above normal for the date. An upper ridge
stretching west over the Gulf of Mexico helps to direct the energy
exiting the Lower Mississippi River upper trough in an east-
northeast direction, and for the fore the forecast area, bringing a
better chance of rain to inland areas of the forecast area through
the Near Term.

Strong to severe storms remain possible over the forecast area this
afternoon into tonight. A combination of MLCapes approaching
2500J/kg, the soupy airmass over the forecast area and nearby, along
with a bit of help from a weak 850mb speed max on the southeast side
of an embedded low level trough moving across the Southeast will
help to create favorable conditions for convective downbursts.
Guidance is advertising DCape values approaching 1000J/kg on the
leading edge of the rain, enhancing any damaging downburst winds
that may occur. Weak tornadoes may also be possible, especially if a
storms follows a previous outflow boundary, but with 0-1km helicity
values advertised of 100m^2/s^2, strong/long track tornadoes are not
indicated. Will need to monitor, with this morning's weather not
quite following what the guidance is saying. With the linear nature
of winds in the model soundings, with bulk shear values of 30-35kts,
linear/bowing segments in the convection bringing strong downburst
winds is expected mode of damage. A Severe Thunderstorm watch will
be issued shortly for our Al/Fl counties except for Choctaw in
effect until 9 PM CDT/02Z.

Looking at temperatures, with better chance of convection across
portions of the forecast area along and north of I-65, better
heating south will bring temperatures closer to seasonal norms, with
below normal high temperatures. Rain cooling overnight will bring
below seasonal low temperatures north of I-65, around to a bit above
southeast.
/16

&&

.SHORT TERM /Thursday night Through Saturday night/...The upper ridge
stretching west over the Caribbean and Gulf of Mexico shifts west
and becomes centered over the Florida Peninsula. This ridge also
builds north over the Southeast Thursday night into Friday night,
then shifts east to the Eastern seaboard as shortwave energy
moves through the upper trough over the Lower Mississippi River
Valley/eastern Southern Plains. Guidance varies in the handling
of the pushing match between the upper trough and the
Gulf/Southeast upper ridge, with the ECMWF maintaining a stronger
ridge than the GFS, and any shortwave energy moving through the
trough passing farther north of the coast. The result is the GFS
advertising more shortwave energy passing closer to the forecast
area and a wetter/bit cooler forecast through the Short Term.
Guidance has been inconsistent run to run in the handling of the
upper ridge. Have went with a blended approach for the forecast,
with isolated morning showers and thunderstorms becoming isolated
to scattered in the afternoon. High temperatures will range from
below seasonal northwest of I-65 due to mid/upper level cloud
cover from convection upstream combined with rain cooling.
Temperatures around to a bit above along and southeast of I-65
with less rain and a bit more daytime heating, along with a closer
proximity to the upper ridge. Low temperatures around seasonal
are expected, ranging from the upper 60s inland to low 70s near
the I-10 corridor. Mid to upper 70s expected along the coast. /16

&&

.EXTENDED TERM /Sunday Through Wednesday/...Guidance is advertising the
shortwave trough moving east on the northern edge of the Gulf upper
high, eventually becoming absorbed into an upper trough digging
south along the Eastern seaboard. The upper ridge over the Gulf
shifts west to over the Plains and builds in response. A surface
ridge stretching west over the northern Gulf coast shifts south with
shifting upper ridge, bringing the Southeast under northwesterly
upper flow. The shifting surface ridge bringing more westerly low
level flow, but with an inland moisture influx west of the forecast
area, moisture levels remain high. Better rain chances remain
inland, closer to the passing shortwave energy, then developing
upper trough. Temperature around to a bit above seasonal expected
through the period. A return of Heat Indices around to a bit above
100 degrees return to the forecast area.
/16

&&

.MARINE...Locally higher winds and waves possible near isolated
to scattered showers and thunderstorms. Otherwise, no impacts are
expected. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 24, 2:33 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT Wed Jun 24 2020

ALZ057-058-242015-
Butler AL-Crenshaw AL-
233 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES UNTIL 315 PM
CDT...

At 233 PM CDT, the strong thunderstorm was located 4 miles south of
Greenville, moving northeast at 40 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville and Highland Home.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama.

LAT...LON 3164 8663 3178 8676 3196 8652 3196 8641
      3203 8641 3204 8640 3204 8641 3205 8640
      3205 8630 3197 8630 3197 8620 3196 8619
      3193 8618 3189 8617
TIME...MOT...LOC 1933Z 232DEG 35KT 3176 8663
Special weather statement, Jun 24, 4:03 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
403 PM CDT Wed Jun 24 2020

ALZ059-060-FLZ203-205-242145-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
403 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES UNTIL 445 PM CDT...

At 403 PM CDT, the strong thunderstorm was located 17 miles east of
Riverview, or 18 miles east of Brewton, moving east at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia and Laurel Hill.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama...and northwestern Florida.

LAT...LON 3079 8700 3123 8684 3125 8677 3120 8677
      3118 8672 3119 8672 3119 8670 3126 8670
      3133 8642 3096 8641
TIME...MOT...LOC 2103Z 262DEG 26KT 3109 8676
Local storm report, Jun 24, 5:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
521 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     MARINE TSTM WIND FORT MORGAN             30.23N 88.03W
06/24/2020  M45 MPH          BALDWIN            AL   C-MAN STATION

            NOS STATION AT FORT MORGAN (FMOA1) MEASURED
            A MARINE THUNDERSTORM WIND GUST OF 45MPH.
            NOTE: THIS IS AN ELEVATED STATION.

&&

MB
Local storm report, Jun 24, 5:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     MARINE TSTM WIND WALLACE TUNNEL          30.69N 88.04W
06/24/2020  M45 MPH          MOBILE             AL   MESONET

            MESONET STATION EW6967 IN DOWNTOWN MOBILE
            MEASURED A MARINE THUNDERSTORM WIND GUST OF
            45MPH.

&&

MB
Special weather statement, Jun 24, 5:37 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
537 PM CDT Wed Jun 24 2020

FLZ205-242315-
Okaloosa Inland FL-
537 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 615 PM CDT...

At 536 PM CDT, the strong thunderstorm was located 10 miles southwest
of Crestview, moving east at 35 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Okaloosa
County.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Florida.

LAT...LON 3054 8649 3056 8653 3054 8654 3053 8676
      3070 8667 3075 8639 3054 8639
TIME...MOT...LOC 2236Z 254DEG 29KT 3062 8665
Special weather statement, Jun 24, 5:37 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
537 PM CDT Wed Jun 24 2020

FLZ205-242330-
Okaloosa Inland FL-
537 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 630 PM CDT...

At 537 PM CDT, the strong thunderstorm was located 10 miles southwest
of Crestview, moving east at 35 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Okaloosa
County.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Florida.

LAT...LON 3054 8649 3056 8653 3054 8654 3053 8676
      3070 8667 3075 8639 3054 8639
TIME...MOT...LOC 2237Z 254DEG 29KT 3062 8665

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningMOBEscambia52 min
Jun 24, 2:11 PM CDTTornado WarningMOBEscambia50 min
Jun 24, 2:56 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa49 min
Jun 24, 3:46 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa44 min
Jun 24, 4:27 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa63 min
Jun 24, 5:37 PM CDTSpecial Weather StatementMOBOkaloosa38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.